Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 159, NWS Grand Forks, ND

August 25, 2004Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2004, 11:32 PM CDT for Polk County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 11:32 PM CDT (04:32 UTC)
Expired
Aug 26, 2004, 12:15 AM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 260432
SVRFGF
MNC119-260515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1131 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHWEST POLK COUNTY IN NORTHWEST MINNESOTA

* UNTIL 1215 AM CDT.

* AT 1121 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF CLIMAX...OR ABOUT 31 MILES
  SOUTHEAST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  GREENVIEW AT 1150 PM...
  HAROLD AT 1210 AM AND
  CROOKSTON AT 1215 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4751 9682 4752 9655 4775 9637 4777 9690

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:45 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 25, 9:45 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
945 PM CDT WED AUG 25 2004

.DISCUSSION...
WATER VAPOR LOOP SHOWS NEGATIVE TILTED UPPER TROUGH UPPER LEVEL
TROUGH OVER SOUTHWEST ND MOVES INTO NORTHEAST ND AND NORTHWEST MN BY
MORNING. MODEST UPPER LEVEL DIVERGENCE FORECAST AHEAD OF THE UPPER
SYSTEM. SURFACE LOW WAS OVER THE ND/SD BORDER SOUTHEAST OF BIS.
MODELS FORECAST TO MOVE NORTH BUT HAS SO FAR LOW HAS MOVED EAST. 850
HPA THETA-E RIDGE/INSTABILITY AXIS WAS ON THE NORTH AND EAST SIDE OF
THE SURFACE LOW. DRY AIR HAS MOVED INTO WESTERN SD WILL SLOWLY MOVE
INTO SOUTHERN ZONES AND MODIFY OVERNIGHT. ETA CROSS SECTION SHOWS
COOLER AIR MOVING IN ALOFT ON THE NORTH SIDE OF THE UPPER JET.
MESOSCALE ANALYSIS SHOWS LIS REMAIN LOW OVER CENTRAL AND SOUTHEAST
ND AND SURFACE MOISTURE FLUX CONVERGENCE WAS OVER A SIMILAR AREA.
WILL CHECK ZONES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH #787 TIL MIDNIGHT FOR NDZ014-024-028
-038-039-049-052-053.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Aug 25, 9:45 AM CDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
945 AM CDT WED AUG 25 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251700-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
945 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE IN
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
EVENING. THE GREATEST RISK FOR SEVERE WEATHER SHOULD BE FROM 2 PM
UNTIL MIDNIGHT. IN ADDITION...LOCALIZED HEAVY RAIN IS POSSIBLE THIS
AFTERNOON AND TONIGHT FROM THUNDERSTORMS.

A TROUGH OF LOW PRESSURE MOVING EAST INTO AN UNSTABLE AIRMASS IN
PLACE OVER THE AREA WILL HELP TO INDUCE THUNDERSTORM DEVELOPMENT
ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LINGERING THUNDERSTORM THREAT WILL CONTINUE INTO THURSDAY AND
THURSDAY EVENING. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE.
THE THUNDERSTORMS SHOULD TRANSITION MORE INTO RAIN SHOWERS LATE
THURSDAY NIGHT AS THE TROUGH OF LOW PRESSURE BEGINS TO LIFT
NORTHEAST OUT OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

BERG/KELLENBENZ

In the hours before

Local storm report, Aug 25, 7:11 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             GWINNER                 46.22N 97.66W
08/25/2004  0.75 INCH        SARGENT            ND   PUBLIC

&&

HOPKINS
Local storm report, Aug 25, 7:50 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
750 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 SW MILNOR             46.23N 97.50W
08/25/2004  0.88 INCH        SARGENT            ND   PUBLIC

&&

HOPKINS
Local storm report, Aug 25, 8:45 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
845 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             5 SE TOWER CITY         46.87N 97.60W
08/25/2004  0.75 INCH        CASS               ND   PUBLIC

&&

HOPKINS
Local storm report, Aug 25, 10:20 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1020 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             WIMBLEDON               47.17N 98.46W
08/25/2004  0.88 INCH        BARNES             ND   AMATEUR RADIO

&&

DTR
Local storm report, Aug 25, 10:21 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1021 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             GWINNER                 46.22N 97.66W
08/25/2004  0.75 INCH        SARGENT            ND   PUBLIC

0740 PM     HAIL             3 SW MILNOR             46.23N 97.50W
08/25/2004  0.88 INCH        SARGENT            ND   PUBLIC

0830 PM     HAIL             5 SE TOWER CITY         46.87N 97.60W
08/25/2004  0.75 INCH        CASS               ND   PUBLIC

0945 PM     HAIL             WIMBLEDON               47.17N 98.46W
08/25/2004  0.88 INCH        BARNES             ND   AMATEUR RADIO

&&

DTR
Local storm report, Aug 25, 11:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1129 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             REYNOLDS                47.67N 97.11W
08/25/2004  0.75 INCH        TRAILL             ND   PUBLIC

&&

HOPKINS

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.